Neurology Expert Forum
MRI of Brain and spine w/ contrast
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

MRI of Brain and spine w/ contrast

Hello,

I had an MRI w/ contrast on October 28.  It was of brain, cspine and tspine to look for causes of parathesias in limbs and face.  The tingling was my only symptom, no pain really.  Now after having the MRI w/ contrast I feel like everywhere that used to tingle now hurts, and I'm having muscle and joint pain that is new.  I do not have renal problems...do you think it's possible that the contrast material - Gd - has done something to my body??  Thanks.  
Related Discussions
292356_tn?1205033382
Thank you for submitting your question.
I will answer your concerns to the best of my abilities, but please be informed that I am unable to offer a diagnosis based on your history and list of symptoms.
I am extremely limited in not having the opportunity to perform a full neurologic examination on you, nor am I able to review the pertinent imaging.
This is solely for educational purposes and should in no way be a substitute for a formal evaluation by a certified physician.

To begin, Gadolinium is an FDA approved contrast agent for MRI.
Gadolinium, or gadodiamide, provides greater contrast between normal tissue and abnormal tissue in the brain and body. Gadolinium looks clear like water and is non-radioactive. After it is injected into a vein, it accumulates in the abnormal tissue that may be affecting the body or head. Gadolinium causes these abnormal areas to become very bright (enhanced) on the MRI. This makes it very easy to see. Gadolinium is then rapidly cleared from the body by the kidneys.

Gadolinium has been used for years in adults and children in the United States, Europe and Japan, without any serious complications in thousands of patients. The FDA declared Gadolinium safe for use in MRI in 1988.
We use it widely in at our institution for various clinical indications.

In May 2006 the Danish Medicines Agency reported severe reactions to the common MRI contrast agent gadolinium.  The agency reported 25 cases between Denmark and Austria of the extremely dangerous condition called Nephrogenic Systemic Fibrosis, sometimes called Nephrogenic Fibrosing Dermopathy.  NSF or NFD is characterized by a number of diverse side effects including:

Tightening and swelling of the skin, usually in the extremities
Symmetrical skin lesions, commonly on the ankles and thighs
Hypertension usually precedes skin lesions
Reddened patches on the skin
Calcification of muscle, skin, tendons
Muscle weakness
Thickening of the skin around the joints, which restricts movement
Skin texture changes one not dissimilar to an orange peel
Bone pain in the hips and ribs
Yellow plaques near the eyes
Burning, itching, sharp pains in affected areas

This was astonishing to the entire medical field and prompted a global education forum to inform physicans about the newly found potential adverse effects of the MRI gadnolinium.

I have attended multiple educational lectures on this topic and from what I gathered,  NSF or NFD have only occurred in patients with acute or chronic severe renal impairment.
In fact, we still routinely obtain MRI's in patients with normal kidney function.
It is only in those patients with an increased creatinine or signs of renal impairment that we carefully calculate their level of functioning (GFR's) and determine their eligibility for an MRI.

If you do not have renal impairment, it is unlikely that you have NSF.

I am unable to offer you a logical explanation for your change in symptoms however.
If you are having any of the other symptoms listed above, please seek immediate evaluation at your closest emergency department.

Otherwise, please see your primary care physician for further evaluation.

Thank you,
JKL, MD

1 Comment
Blank
Avatar_n_tn
A related discussion, Gadolinium the new problem was started.
Blank
Avatar_n_tn
A related discussion, Spine MRI was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank